Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 94, NWS Midland/Odessa, TX

June 17, 1998Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 17, 1998, 7:36 PM CDT for Midland County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 17, 1998, 7:36 PM CDT (00:36 UTC)
Expired
Jun 17, 1998, 8:25 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 7:45 PM CDTHail 1.75Midland, TXThe initial storm of this event developed along the dry line, near the Ector/Crane County line. The storm developed rapidly and was a single cell storm for much of its life. The storm intensified as it moved into the western part of Midland where golfball si

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
4253 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

649 
WUUS1 KMAF 180039 RRA
SVRMAF
TXC329-180125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
736 PM CDT WED JUN 17 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIDLAND COUNTY IN SOUTHWESTERN TEXAS

* UNTIL 825 PM CDT

* AT 735 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 13 MILES SOUTHWEST OF MIDLAND OR 10 MILES SOUTHWEST
  OF COTTON FLAT MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE... MIDLAND... COTTON
  FLAT AND VALLEY VIEW.

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

YOUNG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:01 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 17, 3:01 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
301 PM CDT WED JUN 17 1998

VIGOROUS SYSTEM JUST TOO FAR NORTH TO HAVE SIGNIFICANT EFFECT ON SW
TX/SE NM WEATHER.  WEAK PAC FRONT SHOULD MOVE INTO REGION ON
THURSDAY BUT WITH DOWNSLOPING WINDS IN ITS WAKE WILL PROBABLY ONLY
COOL THE AREA DOWN A FEW DEGREES.  TIMING OF FRONT: TO SE CORNER
OF NM BY 12Z AND KMAF BY 15Z ON THURSDAY...THEN GETTING STRETCHED OUT
WSW-ENE NEAR KFST.  MODELS SUGGEST ANOTHER PUSH OF COOLER AIR ON
FRIDAY WITH MORE OF AN UPSLOPE FLOW.  QUITE COOL AIR IN ROCKIES...
THAT MAY BRING MORE OF A SURGE BY THEN THAN NGM/AVN MOS SUGGEST.

FOR THIS EVENING...UPPER LEVEL COOLING STILL WELL BACK IN CENTRAL
NM...PER WV LOOP...SO THINK THAT CAP WILL HOLD STRONG OVER AREA.
DRY LINE SHOULD PUSH BACK TO WEST THIS EVENING BUT SURFACE TROUGH
WILL LIMIT THIS WWD PROGRESSION.

DURING THE DAY ON THURSDAY AS FRONTAL BOUNDARY GETS STRUNG OUT...
SURFACE LOW PRESSURE INTENSIFIES IN NORTHERN MEXICO.  THIS LOW WILL
HOLD BACK FURTHER PROGRESSION OF FRONT IN SWRN AREAS...BUT ALSO WILL
KEEP MOIST SELY WINDS INTO FRONTAL BOUNDARY FROM S TX.  THE MAIN
CONSEQUENCE OF THIS LOW LEVEL FLOW WILL BE TO KEEP TEMPERATURES IN
SOUTHERN AREAS... KP07...FROM GETTING TOO HIGH AS CAP IN SOUTHERN
AREAS SHOULD REMAIN STRONG.

ALL POPS = ZERO
MAF 73/99/69/96
CNM 68/96/68/98
MRF 55/90/56/94
P07 75/98/75/98

MATHEWS

In the hours before

Local storm report, Jun 17, 6:50 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1145 PM CDT WED JUN 17 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

510 PM     ODESSA                    TX   WIND DAMAGE
06/17/98   ECTOR                          *** 1 INJ ***
                                          ROOF BLOWN OFF CHURCH AT
                                          WEST UNIVERSITY AND SANTA
                                          MONICA BY APPARENT DRY
                                          MICROBURST REPORTED BY
                                          ECTOR COUNTY EOC ALSO DOWNED
                                          2 BLOCKS OF POWER LINES WITH
                                          SUPPLEMENTAL INJURY FIREMAN
                                          WAS ELECTROCUTED CONDITION
                                          UNKNOWN ATM    n

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:56 PM CDTSevere Thunderstorm WarningMAFHoward49 min
Jun 17, 8:35 PM CDTSevere Thunderstorm WarningMAFBorden50 min
Jun 17, 9:05 PM CDTSevere Thunderstorm WarningMAFScurry50 min
Jun 18, 12:17 AM CDTSevere Thunderstorm WarningMAFPecos48 min
Jun 18, 12:49 AM CDTSevere Thunderstorm WarningMAFCrane, Upton46 min
Jun 18, 3:53 AM CDTSevere Thunderstorm WarningMAFPecos47 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.